Advertisement

Journal of Endocrinological Investigation

, Volume 20, Issue 9, pp 569–570 | Cite as

Lactose intolerance following antithyroid drug medications

  • L. Petrini
  • P. Usai
  • A. Caradonna
  • R. Cabula
  • S. Mariotti
Case Report

Abstract

We recently observed 2 lactase-deficient women with Graves’ disease who consistently developed severe diarrhea after ingestion of thionamide (methimazole and propylthiouracil) tablets containing lactose as carrier. The strict temporal relationship between ingestion of lactose-containing tablets and appearance of intestinal symptoms, as well as the absence of side effects following ingestion of methimazole tablets without lactose as carrier, provided the clue for the diagnosis. To our knowledge, severe diarrhea resulting from carrier lactose has not been previously reported for antithyroid drugs, and should be considered in occasional cases of patients with gastrointestinal symptoms on thionamide therapy.

Key-words

Lactose intolerance methimazole propylthiouracil antithyroid drug adverse reactions 

References

  1. 1.
    Bedine S.M., Bayless T.M. Intolerance of small amounts of lactose by individuals with low lactase levels. Gastroenterology 65: 735, 1973.PubMedGoogle Scholar
  2. 2.
    Brandstetter R.D., Conetta R., Glazer B. Lactose intolerance associated with Intal capsules [letter]. N. Engl. J. Med. 315: 1613, 1986.PubMedCrossRefGoogle Scholar
  3. 3.
    Levitt M.D., Donaldson R.M. Use of respiratory hydrogen (H2) excretion to detect carbohydrate malabsorption. J. Lab. Clin. Med. 75: 937, 1970.PubMedGoogle Scholar
  4. 4.
    Cooper D.S. Treatment of thyrotoxicosis. In: Braverman LE, Utiger RD, eds. Werner and Ingbar’s The Thyroid, ed. 6. J.B. Lippincott Co, Philadelphia, 1991, p. 887.Google Scholar
  5. 5.
    Tobin M.V., Fisken R.A., Diggory R.T., Morris A.I., Gilmore I.T. Orocaecal transit time in health and thyroid disease. Gut 30: 26, 1989.PubMedCentralPubMedCrossRefGoogle Scholar
  6. 6.
    Szilagyi A., Lerman S., Barr R.G., Stern J., Colacone A., McMullan S. Reversible lactose malabsorption and intolerance in Graves’ disease. Clin. Invest. Med. 14: 188, 1991.PubMedGoogle Scholar
  7. 7.
    Misra G.C., Bose S.L., Samal A.K. Malabsorption in thyroid dysfunctions. J. Indian. Med. Assoc. 89: 195, 1991.PubMedGoogle Scholar

Copyright information

© Italian Society of Endocrinology (SIE) 1997

Authors and Affiliations

  • L. Petrini
    • 1
  • P. Usai
    • 2
  • A. Caradonna
    • 1
  • R. Cabula
    • 1
  • S. Mariotti
    • 1
  1. 1.Department of Endocrinology, Cattedra di Endocrinologia, Istituto di Medicina InternaUniversity of CagliariCagliariItaly
  2. 2.Cattedra di Gastroenterologia, Istituto di Medicina InternaUniversità di CagliariCagliariItaly

Personalised recommendations